Alert archive / Florida / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 73, NWS Jacksonville, FL

April 28, 1999Clay County, Saint Johns County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Apr 28, 1999, 2:15 PM EDT for Clay County, Saint Johns County, Florida. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 28, 1999, 2:15 PM EDT (18:15 UTC)
Expired
Apr 28, 1999, 3:05 PM EDT
In force
50 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

Counties Clay County, FL, Saint Johns County, FL

The radar

The Jacksonville radar (KJAX), 60 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 2:30 PM EDTThunderstorm WindLake Geneva, FLLarge trees and power lines were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 6.3 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1999-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 746 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1999-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
746 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
965 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 10:15 AM EDT, 4 hours earlier.

Area forecast discussion, Apr 28, 10:15 AM EDT, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1015 AM EDT WED APR 28 1999

RADAR AND SATELLITE IMAGERY SHOW SHOWERS AND PERHAPS ISOLATED
THUNDERSTORMS DEVELOPING MAINLY IN THE GA CWA. MORNING SOUNDING
SHOWS UNSTABLE ATMOSPHERE WITH CAPES NEAR 2200J AND LI OF -4. WILL
UPDATE ZONES TO REFLECT TREND IN SHOWER ACTIVITY. SHOULD SEE
INCREASE IN COVERAGE AS TEMPS CLIMB TO MID AND UPPER 80S. WOULD
EXPECT PATCHY FOG TONIGHT WILL INCREASED LOW LEVEL RH.

02

In the hours before

Special weather statement, Apr 28, 11:15 AM EDT, 3 hours before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-282300-

SOUTHEAST GEORGIA AND NORTHEAST FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1115 AM EDT WED APR 28 1999

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
ACROSS THE AREA THIS AFTERNOON AND INTO THE EVENING ACROSS
SOUTHEAST GEORGIA AND NORTHEAST FLORIDA.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...BRIEF
HEAVY RAINFALL...AND GUSTY WINDS IN THE STRONGER THUNDERSTORMS.
RAINFALL RATES WILL BE NEAR A QUARTER OF AN INCH BUT UP TO ONE
INCH IN A FEW AREAS.

SKYWARN STORM SPOTTER ACTIVATION WILL NOT BE NECESSARY.

FOR ADDITIONAL INFORMATION...LISTEN TO NOAA WEATHER RADIO OR VISIT
THE NATIONAL WEATHER SERVICE JACKSONVILLE WEBSITE ON THE INTERNET
AT HTTP://WWW.NWSJAX.NOAA.GOV (LOWER CASE).

SHASHY
Special weather statement, Apr 28, 11:15 AM EDT, 3 hours before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-282300-

SOUTHEAST GEORGIA AND NORTHEAST FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1115 AM EDT WED APR 28 1999

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
ACROSS THE AREA THIS AFTERNOON AND INTO THE EVENING ACROSS
SOUTHEAST GEORGIA AND NORTHEAST FLORIDA.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...BRIEF
HEAVY RAINFALL...AND GUSTY WINDS IN THE STRONGER THUNDERSTORMS.
RAINFALL RATES WILL BE NEAR A QUARTER OF AN INCH BUT UP TO ONE
INCH IN A FEW AREAS.

SKYWARN STORM SPOTTER ACTIVATION WILL NOT BE NECESSARY.

FOR ADDITIONAL INFORMATION...LISTEN TO NOAA WEATHER RADIO OR VISIT
THE NATIONAL WEATHER SERVICE JACKSONVILLE WEBSITE ON THE INTERNET
AT HTTP://WWW.NWSJAX.NOAA.GOV (LOWER CASE).

SHASHY

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 2:19 PM EDTSevere Thunderstorm WarningJAXAlachua, Bradford, Columbia, Union61 min
Apr 28, 2:49 PM EDTTornado WarningJAXAlachua46 min
Apr 28, 3:20 PM EDTSevere Thunderstorm WarningJAXFlagler, Saint Johns60 min
Apr 28, 4:44 PM EDTSevere Thunderstorm WarningJAXMarion46 min

Nearby

Severe Thunderstorm Warnings in Florida, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.